Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Extremal length and harmonic functions on Riemann surfaces


Author: Carl David Minda
Journal: Trans. Amer. Math. Soc. 171 (1972), 1-22
MSC: Primary 30A48
MathSciNet review: 0390208
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Expressions for several conformally invariant pseudometrics on a Riemann surface $ R$ are given in terms of three new forms of reduced extremal distance. The pseudometrics are defined by means of various subclasses of the set of all harmonic functions on $ R$ having finite Dirichlet integral. The reduced extremal distance between two points is defined on $ R$, on the Alexandroff one-point compactification of $ R$ and on the Kerékjártó-Stoïlow compactification of $ R$. These reduced extremal distances are computed in terms of harmonic functions having specified singularities and boundary behavior. The key to establishing this connection with harmonic functions is a general theorem dealing with extremal length on a compact bordered Riemann surface and its extensions to noncompact bordered surfaces. These results are used to obtain new tests for degeneracy in the classification theory of Riemann surfaces. Finally, some of the results are illustrated for a hyperbolic simply connected Riemann surface.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 30A48

Retrieve articles in all journals with MSC: 30A48


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1972-0390208-3
PII: S 0002-9947(1972)0390208-3
Keywords: Extremal length, reduced extremal distance, harmonic function, conformally invariant pseudometric, Alexandroff one-point compactification, Kerékjártó-Stoïlow compactification, normal operator, principal function, classification theory
Article copyright: © Copyright 1972 American Mathematical Society